Painful acute radiation thyroiditis induced by 131I treatment of Graves' disease.

Journal Article

A 44-year-old woman, chronic smoker with Graves' disease was treated with radioactive iodine ablation (RAI). One week after the treatment, she presented with severe pain in the anterior neck with radiation to the angle of the jaw associated with fatigue, tremor and odynophagia. Physical examination demonstrated an asymmetric and exquisitely tender thyroid gland. There was no laboratory evidence of thyrotoxicosis. Acute radiation thyroiditis was diagnosed. Non-steroidal anti-inflammatory drugs and hydrocodone-acetaminophen started initially were ineffective for pain control. Prednisone provided relief and was continued for 1 month with a tapering dose. Symptoms completely resolved after 1 month at which time the thyroid remained diffusely enlarged and non-tender. Three months following RAI ablation she developed hypothyroid symptoms. Levothyroxine was initiated. The patient has remained asymptomatic on continued follow-up care.

Full Text

Duke Authors

Cited Authors

  • Shah, KK; Tarasova, V; Davidian, M; Anderson, RJ

Published Date

  • January 9, 2015

Published In

Volume / Issue

  • 2015 /

PubMed ID

  • 25576511

Pubmed Central ID

  • 25576511

Electronic International Standard Serial Number (EISSN)

  • 1757-790X

Digital Object Identifier (DOI)

  • 10.1136/bcr-2014-207670

Language

  • eng

Conference Location

  • England